Some remarks on Banach spaces in which martingale difference sequences are unconditional. (English) Zbl 0533.46008

It is proved that the boundness of the vector-valued Hilbert-transform on the circle \({\mathbb{T}}\), \(H\otimes Id_ X\) on the space \(L^ p\!_ X({\mathbb{T}})\) implies that the Banach space X has the so called UMD- property, which means that X-valued martingale difference sequences are unconditional in \(L^ p\!_ X (1<p<\infty)\). This result, providing the converse of a theorem due to D. Burkholder ad T. McConnell, is already of interest in the scalar case, since it deduces Paley’s theorem from the M. Riesz theorem on conjugate functions. In the second part of the paper, the problem whether or not superreflexive lattices need to have the UMD- property is solved (by constructing a counterexample).


46B42 Banach lattices
46B10 Duality and reflexivity in normed linear and Banach spaces
60G46 Martingales and classical analysis
46E40 Spaces of vector- and operator-valued functions
46B15 Summability and bases; functional analytic aspects of frames in Banach and Hilbert spaces
42A50 Conjugate functions, conjugate series, singular integrals
Full Text: DOI


[1] Aldous, D. J.: Unconditional bases and martingales inL p (F),Math. Proc. Camb. Phil. Soc. 85, 117–123 (1979). · Zbl 0389.46027
[2] Burkholder, D. L.: A geometrical characterization of Banach spaces in which martingale difference sequences are unconditional, preprint · Zbl 0474.60036
[3] Burkholder, D. L.: A geometrical condition that implies the existence of certain singular integrals of Banach-space-valued functions, to appear inProc. Conf. Harmonic Analysis, University of Chicago, March 1981.
[4] Burkholder, D. L.: Martingale transforms and the geometry of Banach spaces, to appear inProc. Third International Conf. on Probability in Banach Spaces, LNM. · Zbl 0471.60012
[5] James, R. C.: Super-reflexivity in Banach spaces,Canadian J. Math., Vol.24, 896–904 (1972) · Zbl 0222.46009
[6] Lindenstrauss, J., Tzafriri, L.:Classical Banach Spaces II, Ergebnisse der Mathematik 97 (1979). · Zbl 0403.46022
[7] Pisier, G.: Un exemple concernant la super-réflexivité,Séminaire Maurey–Schwartz, Ecole Polytechnique Paris (1975). · Zbl 0315.46022
[8] Pisier, G.: Martingales with values in uniformly convex spaces,Israel J. Math. 20, 326–350 (1975). · Zbl 0344.46030
[9] Pisier, G.: Some applications of the complex interpolation method to Banach lattices,J. d’Analyse Math., Vol.35, 264–281 (1979). · Zbl 0427.46048
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.